South Dakota, 2006

Hail in South Dakota, August 20, 2006

August 20, 2006 · NWS UNR · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 20, 12:45 PM MST, 2 hours 10 minutes earlier.

Area forecast discussion, Aug 20, 12:45 PM MST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
145 PM MDT SUN AUG 20 2006

.DISCUSSION...20Z SURFACE ANALYSIS SHOWS A COLD FRONT STRETCHING
FROM SOUTH CENTRAL CANADA THROUGH WESTERN NORTH DAKOTA AND INTO EAST
CENTRAL WYOMING. WINDS ARE GENERALLY 10 TO 20 MPH OUT OF THE SOUTH
AHEAD OF THE FRONT...AND OUT OF THE NORTH TO NORTHEAST BEHIND.
TEMPERATURES ARE CURRENTLY IN THE 80S TO LOWER 90S. A COUPLE OF
STRONG THUNDERSTORMS HAVE INITIATED OFF THE BLACK HILLS AND ARE
DRIFTING TO THE SOUTHEAST.

WEAK FRONT IS EXPECTED TO MOVE VERY SLOWLY EASTWARD AND BE ACROSS
WESTERN SOUTH DAKOTA BY LATE AFTERNOON. CAPE VALUES OF 1000-2000
J/KG WITH LITTLE OR NO CAP ARE EXPECTED ACROSS WESTERN SOUTH DAKOTA
LATE THIS AFTERNOON ALSO. COMBINATION OF GOOD SURFACE HEATING...LIFT
FROM COLD FRONT...AMPLE SURFACE MOISTURE...AND DECENT SHEAR...SHOULD
GET THUNDERSTORMS GOING ACROSS MUCH OF WESTERN SOUTH DAKOTA. A FEW
OF THESE THUNDERSTORMS SHOULD BE SEVERE ACROSS CENTRAL PORTIONS OF
SOUTH DAKOTA WITH LARGE HAIL AND GUSTY WINDS. THESE THUNDERSTORMS
ARE EXPECTED TO LINGER THROUGH THE EVENING AND EARLY MORNING HOURS
BEFORE MOVING EAST OF THE FORECAST AREA BY SUNRISE. TAIL END OF
FRONT HANGS UP ALONG THE SOUTHERN PORTIONS OF THE FORECAST AREA ON
MONDAY. ADDITIONAL AFTERNOON AND EVENING THUNDERSTORMS ARE
EXPECTED...MAINLY SOUTH OF INTERSTATE 90. UPPER RIDGE BUILDS IN TO
THE AREA BY TUESDAY...WITH TEMPERATURES IN THE 90S ACROSS THE
PLAINS. SHOWERS AND THUNDERSTORMS ARE POSSIBLE AGAIN ACROSS
NORTHEAST WYOMING AND THE BLACK HILLS AREA. WEDNESDAY WILL BE WARM
ALSO...WITH A SLIGHT CHANCE OF THUNDERSTORMS OVER THE ENTIRE
FORECAST AREA.

EXTENDED...A VIGOROUS LOOKING SHORT WAVE IS FORECAST TO CROSS THE
NORTHERN PLAINS ON FRIDAY PRODUCING WIDESPREAD SCT THUNDERSTORM
ACTIVITY. THIS SYSTEM WILL ALSO DRAG COOLER AIR ACROSS THE REGION
LATE FRIDAY...BUT THE NEXT SURFACE TROUGH ON SATURDAY WILL DEVELOP A
THICKNESS RIDGE OVER THE HIGH PLAINS...RETURNING TEMPERATURES TO
WARMER THAN NORMAL READINGS.

&&

.AVIATION...ISOLD -TSRA ARE DEVELOPING OVER THE BLKHLS THIS
AFTERNOON..BUT THE BEST CONVECTION IS FORECAST TO OCCUR OVER NORTH
CENTRAL SD LATER THIS AFTERNOON. VFR CONDITIONS WILL DOMINATE
OUTSIDE CONVECTIVE CELLS.

&&

UNR...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&
Hazardous weather outlook, Aug 20, 9:20 AM MST, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1020 AM MDT SUN AUG 20 2006

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-211300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1020 AM MDT (1120 AM CDT) SUN AUG 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND INTO TONIGHT
AS A COLD FRONT APPROACHES THE AREA. WIDESPREAD SEVERE THUNDERSTORMS
ARE NOT EXPECTED ACROSS MUCH OF FAR WESTERN SOUTH DAKOTA. HOWEVER...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHWEST AND
NORTH CENTRAL AREAS SOUTH DAKOTA...FROM BISON TO PHILIP AND EAST.
LARGE HAIL AND STRONG WINDS WILL BE THE MAIN THREATS IF ANY STORMS
BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A DAILY CHANCE FOR THUNDERSTORMS ACROSS MUCH OF THE
AREA THROUGH FRIDAY...MAINLY DURING THE AFTERNOON AND EVENING
...AS A SERIES OF UPPER LEVEL DISTURBANCES CROSS THE NORTHERN PLAINS.
THERE IS POTENTIAL FOR SEVERE THUNDERSTORMS ON ANY OF THESE DAYS...
WITH THE BETTER CHANCES AT THIS TIME LOOKING TO BE LATE ON TUESDAY
ACROSS NORTHWEST SOUTH DAKOTA...AS WELL AS WEDNESDAY AND FRIDAY
ACROSS MOST OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Local storm report, Aug 20, 12:08 PM MST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
108 PM MDT SUN AUG 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     HAIL             3 NW MOUNT RUSHMORE     43.91N 103.50W
08/20/2006  M1.00 INCH       PENNINGTON         SD   NWS EMPLOYEE

&&

MERICKSO
Local storm report, Aug 20, 12:32 PM MST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
132 PM MDT SUN AUG 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0121 PM     HAIL             8 S HERMOSA             43.72N 103.19W
08/20/2006  E1.00 INCH       CUSTER             SD   PUBLIC

&&

MERICKSO
Local storm report, Aug 20, 12:41 PM MST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
141 PM MDT SUN AUG 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             3 W FAIRBURN            43.69N 103.27W
08/20/2006  E0.88 INCH       CUSTER             SD   PUBLIC

&&

MERICKSO
Local storm report, Aug 20, 1:00 PM MST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
200 PM MDT SUN AUG 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     HAIL             10 SW HERMOSA           43.74N 103.33W
08/20/2006  E1.00 INCH       CUSTER             SD   PUBLIC

&&

MERICKSO
Local storm report, Aug 20, 1:59 PM MST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
259 PM MDT SUN AUG 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0103 PM     HAIL             MOUNT RUSHMORE          43.88N 103.45W
08/20/2006  E0.75 INCH       PENNINGTON         SD   PARK/FOREST SRVC

&&

MERICKSO
Local storm report, Aug 20, 2:42 PM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
342 PM MDT SUN AUG 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     HAIL             SHARPS CORNER           43.38N 102.40W
08/20/2006  M0.75 INCH       SHANNON            SD   TRAINED SPOTTER

&&

KDC

The radar

The Rapid City radar (KUDX), 129 km away, was scanning. The volume nearest the first event began at 21:52 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jackson

When
August 20, 2:55 PM MST
Where
Jackson County, Belvidere
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.833, -101.267

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2006Every state in 2006This day in weather historyWarnings in South Dakota, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530036.